Geometry & Topology

Product formulae for Ozsváth–Szabó $4$–manifold invariants

Stanislav Jabuka and Thomas E Mark

Full-text: Open access


We give formulae for the Ozsváth–Szabó invariants of 4–manifolds X obtained by fiber sum of two manifolds M1, M2 along surfaces Σ1, Σ2 having trivial normal bundle and genus g1. The formulae follow from a general theorem on the Ozsváth–Szabó invariants of the result of gluing two 4–manifolds along a common boundary, which is phrased in terms of relative invariants of the pieces. These relative invariants take values in a version of Heegaard Floer homology with coefficients in modules over certain Novikov rings; the fiber sum formula follows from the theorem that this “perturbed” version of Heegaard Floer theory recovers the usual Ozsváth–Szabó invariants, when the 4–manifold in question has b+2. The construction allows an extension of the definition of Ozsváth–Szabó invariants to 4–manifolds having b+=1 depending on certain choices, in close analogy with Seiberg–Witten theory. The product formulae lead quickly to calculations of the Ozsváth–Szabó invariants of various 4–manifolds; in all cases the results are in accord with the conjectured equivalence between Ozsváth–Szabó and Seiberg–Witten invariants.

Article information

Geom. Topol., Volume 12, Number 3 (2008), 1557-1651.

Received: 5 July 2007
Revised: 4 March 2008
Accepted: 15 April 2008
First available in Project Euclid: 20 December 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 57R58: Floer homology
Secondary: 57M99: None of the above, but in this section

four manifolds product formula Ozsváth–Szabó invariant Heegaard Floer homology


Jabuka, Stanislav; Mark, Thomas E. Product formulae for Ozsváth–Szabó $4$–manifold invariants. Geom. Topol. 12 (2008), no. 3, 1557--1651. doi:10.2140/gt.2008.12.1557.

Export citation


  • D Eisenbud, Commutative algebra with a view toward algebraic geometry, Graduate Texts in Math. 150, Springer, New York (1995)
  • R E Gompf, A I Stipsicz, $4$–manifolds and Kirby calculus, Graduate Studies in Math. 20, Amer. Math. Soc. (1999)
  • S Jabuka, T Mark, Heegaard Floer homology of a surfaces times a circle, Adv. Math. 218 (2008) 728–761
  • P Kronheimer, T Mrowka, Monopoles and three-manifolds, New Mathematical Monographs 10, Cambridge Univ. Press (2007)
  • T J Li, A Liu, General wall crossing formula, Math. Res. Lett. 2 (1995) 797–810
  • T Mark, Knotted surfaces in $4$–manifolds
  • J W Morgan, T S Mrowka, Z Szabó, Product formulas along $T\sp 3$ for Seiberg–Witten invariants, Math. Res. Lett. 4 (1997) 915–929
  • J W Morgan, Z Szabó, C H Taubes, A product formula for the Seiberg–Witten invariants and the generalized Thom conjecture, J. Differential Geom. 44 (1996) 706–788
  • P Ozsváth, Z Szabó, Absolutely graded Floer homologies and intersection forms for four-manifolds with boundary, Adv. Math. 173 (2003) 179–261
  • P Ozsváth, Z Szabó, Holomorphic disks and knot invariants, Adv. Math. 186 (2004) 58–116
  • P Ozsváth, Z Szabó, Holomorphic disks and three-manifold invariants: properties and applications, Ann. of Math. $(2)$ 159 (2004) 1159–1245
  • P Ozsváth, Z Szabó, Holomorphic disks and topological invariants for closed three-manifolds, Ann. of Math. $(2)$ 159 (2004) 1027–1158
  • P Ozsváth, Z Szabó, Holomorphic triangle invariants and the topology of symplectic four-manifolds, Duke Math. J. 121 (2004) 1–34
  • P Ozsváth, Z Szabó, Heegaard Floer homology and contact structures, Duke Math. J. 129 (2005) 39–61
  • P Ozsváth, Z Szabó, Holomorphic triangles and invariants for smooth four-manifolds, Adv. Math. 202 (2006) 326–400
  • P Ozsváth, Z Szabó, An introduction to Heegaard Floer homology, from: “Floer homology, gauge theory, and low-dimensional topology”, Clay Math. Proc. 5, Amer. Math. Soc. (2006) 3–27
  • B D Park, A gluing formula for the Seiberg–Witten invariant along $T\sp 3$, Michigan Math. J. 50 (2002) 593–611
  • J A Rasmussen, Floer homology of surgeries on two-bridge knots, Algebr. Geom. Topol. 2 (2002) 757–789
  • R J Stern, Will we ever classify simply-connected smooth $4$–manifolds?, from: “Floer homology, gauge theory, and low-dimensional topology”, Clay Math. Proc. 5, Amer. Math. Soc. (2006) 225–239
  • C H Taubes, ${\rm GR}={\rm SW}$: counting curves and connections, J. Differential Geom. 52 (1999) 453–609
  • C H Taubes, The Seiberg–Witten invariants and $4$–manifolds with essential tori, Geom. Topol. 5 (2001) 441–519
  • E Witten, Monopoles and four-manifolds, Math. Res. Lett. 1 (1994) 769–796